Nonlinear Boundary Value Problem of First-Order Impulsive Functional Differential Equations
© K. Zhang and X. Liu. 2010
Received: 8 December 2009
Accepted: 30 January 2010
Published: 21 February 2010
This paper investigates the nonlinear boundary value problem for a class of first-order impulsive functional differential equations. By establishing a comparison result and utilizing the method of upper and lower solutions, some criteria on the existence of extremal solutions as well as the unique solution are obtained. Examples are discussed to illustrate the validity of the obtained results.
It is now realized that the theory of impulsive differential equations provides a general framework for mathematical modelling of many real world phenomena. In particular, it serves as an adequate mathematical tool for studying evolution processes that are subjected to abrupt changes in their states. Some typical physical systems that exhibit impulsive behaviour include the action of a pendulum clock, mechanical systems subject to impacts, the maintenance of a species through periodic stocking or harvesting, the thrust impulse maneuver of a spacecraft, and the function of the heart. For an introduction to the theory of impulsive differential equations, refer to .
It is also known that the method of upper and lower solutions coupled with the monotone iterative technique is a powerful tool for obtaining existence results of nonlinear differential equations . There are numerous papers devoted to the applications of this method to nonlinear differential equations in the literature, see [3–9] and references therein. The existence of extremal solutions of impulsive differential equations is considered in papers [3–11]. However, only a few papers have implemented the technique in nonlinear boundary value problem of impulsive differential equations [5, 12]. In this paper, we will investigate nonlinear boundary value problem of a class of first-order impulsive functional differential equations. Such equations include the retarded impulsive differential equations as special cases [5, 12–14].
The rest of this paper is organized as follows. In Section 2, we establish a new comparison principle and discuss the existence and uniqueness of the solution for first order impulsive functional differential equations with linear boundary condition. We then obtain existence results for extremal solutions and unique solution in Section 3 by using the method of upper and lower solutions coupled with monotone iterative technique. To illustrate the obtained results, two examples are discussed in Section 4.
Let us consider the following nonlinear boundary value problem (NBVP):
We will need the following lemma.
Lemma 2.2 (see ).
By (2.10), we have for and , , hence is nonincreasing in , that is, . If , then , which is a contradiction. If , then which implies . But from (2.10), we get for . Hence, . It is again a contradiction.
which is a contradiction.
which is a contradiction. The proof of Theorem 2.3 is complete.
The following corollary is an easy consequence of Theorem 2.3.
Consider the linear boundary value problem (LBVP)
By direct computation, we have the following result.
By Lemma 2.7 and Banach fixed point theorem, the proof of Lemma 2.8 is apparent, so we omit the details.
3. Main Results
In this section, we use monotone iterative technique to obtain the existence results of extremal solutions and the unique solution of NBVP (2.2). We shall need the following definition.
For convenience, let us list the following conditions.
Let ( )–( ) and inequalities (2.9) and (2.30) hold. Assume further that there exist lower and upper solutions and of NBVP (2.2), respectively, such that on . Then there exist monotone sequences with , such that , uniformly on . Moreover, , are minimal and maximal solutions of NBVP (2.2) in , respectively.
Let the assumptions of Theorem 3.2 hold and assume the following.
To illustrate our main results, we shall discuss in this section some examples.
- Lakshmikanthan V, Bainov DD, Simeonov PS: Theory of Impulsive Differential Equations. World Scientific, Singapore; 1989.View ArticleGoogle Scholar
- Guo D, Lakshmikantham V: Nonlinear Problems in Abstract Cones, Notes and Reports in Mathematics in Science and Engineering. Volume 5. Academic Press, Boston, Mass, USA; 1988:viii+275.MATHGoogle Scholar
- Franco D, Liz E, Nieto JJ, Rogovchenko YV: A contribution to the study of functional differential equations with impulses. Mathematische Nachrichten 2000, 218: 49–60. 10.1002/1522-2616(200010)218:1<49::AID-MANA49>3.0.CO;2-6MathSciNetView ArticleMATHGoogle Scholar
- Nieto JJ, Rodríguez-López R: Boundary value problems for a class of impulsive functional equations. Computers & Mathematics with Applications 2008, 55(12):2715–2731. 10.1016/j.camwa.2007.10.019MathSciNetView ArticleMATHGoogle Scholar
- Chen L, Sun J: Nonlinear boundary value problem of first order impulsive functional differential equations. Journal of Mathematical Analysis and Applications 2006, 318(2):726–741. 10.1016/j.jmaa.2005.08.012MathSciNetView ArticleMATHGoogle Scholar
- Li L, Shen J: Periodic boundary value problems for functional differential equations with impulses. Mathematica Scientia 2005, 25A: 237–244.MathSciNetMATHGoogle Scholar
- Liu X, Guo D: Periodic boundary value problems for a class of second-order impulsive integro-differential equations in Banach spaces. Journal of Mathematical Analysis and Applications 1997, 216(1):284–302. 10.1006/jmaa.1997.5688MathSciNetView ArticleMATHGoogle Scholar
- Guo D, Liu X: Periodic boundary value problems for impulsive integro-differential equations in Banach spaces. Nonlinear World 1996, 3(3):427–441.MathSciNetMATHGoogle Scholar
- Liu X, Guo D: Initial value problems for first order impulsive integro-differential equations in Banach spaces. Communications on Applied Nonlinear Analysis 1995, 2(1):65–83.MathSciNetMATHGoogle Scholar
- Guo D, Liu X: First order impulsive integro-differential equations on unbounded domain in a Banach space. Dynamics of Continuous, Discrete and Impulsive Systems 1996, 2(3):381–394.MathSciNetMATHGoogle Scholar
- Franco D, Nieto JJ: First-order impulsive ordinary differential equations with anti-periodic and nonlinear boundary conditions. Nonlinear Analysis: Theory, Methods & Applications 2000, 42(2):163–173. 10.1016/S0362-546X(98)00337-XMathSciNetView ArticleMATHGoogle Scholar
- Yang X, Shen J: Nonlinear boundary value problems for first order impulsive functional differential equations. Applied Mathematics and Computation 2007, 189(2):1943–1952. 10.1016/j.amc.2006.12.085MathSciNetView ArticleMATHGoogle Scholar
- Ding W, Mi J, Han M: Periodic boundary value problems for the first order impulsive functional differential equations. Applied Mathematics and Computation 2005, 165(2):433–446. 10.1016/j.amc.2004.06.022MathSciNetView ArticleMATHGoogle Scholar
- Luo Z, Jing Z: Periodic boundary value problem for first-order impulsive functional differential equations. Computers & Mathematics with Applications 2008, 55(9):2094–2107.MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.